Delaware, 2009

High Wind and High Surf in Delaware, September 10 to 11, 2009

September 10 to 11, 2009 · NWS PHI · 5 events in 4 counties and zones

A low pressure system that formed off the Carolina coast on the 6th meandered slowly northeast into the 10th before it started to retrograde toward the Delaware and New Jersey coasts the night of the 10th. A weak onshore flow persisted for much of the week, but intensified as the low pressure system moved into Delaware Bay and made landfall in Delaware during the morning of the 11th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that formed off the Carolina coast on the 6th meandered slowly northeast into the 10th before it started to retrograde toward the Delaware and New Jersey coasts the night of the 10th. A weak onshore flow persisted for much of the week, but intensified as the low pressure system moved into Delaware Bay and made landfall in Delaware during the morning of the 11th. The low pressure system slowly weakened as it moved into the Delaware River Valley later on the 11th into the 12th.

The pressure gradient (difference) caused by a high pressure system over eastern New England and the Canadian Maritimes and the low pressure produced the strongest northeast winds, the highest tides and roughest surf during the first half of the day on the 11th. Because this event occurred during the neap lunar tide cycle, tidal flooding was just minor as beach erosion due to the large wave action had the highest impact along coastal areas. Peak wind gusts reached between 40 and 60 mph across the state with the highest gusts in Sussex County. The combination of the persistent winds and heavy rain caused several trees, tree limbs and wires to be knocked down across the state.

The strong to high winds caused power outages across the state and about 1,000 homes and businesses were still without power on the evening of the 11th. In Bear (New Castle County), the strong winds damaged a pool.

Pockets of minor tidal flooding occurred during the mid day high tide on the 10th and again with the overnight high tide early on the 11th. Some overwashes occurred in Kitts Hummock (Kent County), off of Cedar Road in Slaughter Beach (Sussex County) and near the Indian River Inlet Bridge (Sussex County). Some beach erosion was reported and sand fencing was knocked down or washed away in Dewey Beach, Bethany and South Bethany.

Peak wind gusts included 60 mph at Breakwater Harbor (Sussex County), 56 mph in Lewes (Sussex County), 46 mph in Sandtown (Kent County), 43 mph in Delaware City (New Castle County), 40 mph in Dover (Kent County) and 38 mph at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 10, 3:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 10, 3:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EDT THU SEP 10 2009

.SYNOPSIS...
STRONG HIGH PRESSURE OVER NORTHERN NEW ENGLAND WILL CONTRAST WITH
LOW PRESSURE OFF THE CENTRAL MID ATLANTIC COAST TODAY. THE LOW
WILL MOVE WEST-NORTHWESTWARD TODAY AND BE NEAR OR JUST OFF THE
DELMARVA PENINSULA LATER TONIGHT AND FRIDAY MORNING. THE LOW MAY
MOVE SLIGHTLY NORTHWARD OVER SOUTHEASTERN NEW JERSEY FRIDAY
AFTERNOON AND FRIDAY NIGHT BEFORE MOVING OFF TO THE EAST-NORTHEAST
AND OFFSHORE DURING THE WEEKEND. STRONG HIGH PRESSURE OVER THE GREAT
LAKES SUNDAY IS EXPECTED TO BUILD SOUTHEASTWARD TOWARD OUR AREA
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE CONTRAST BETWEEN THE STRONG HIGH OVER NORTHERN NEW ENGLAND AND
THE TROPICALLY-CONNECTED LOW OFF THE MID ATLANTIC COAST WILL BE
AFFECTING OUR AREA IN A STRONGER FASHION TODAY. THE GFS SEEMS TO
HAVE BEEN WORKING BETTER OF LATE...AND IT IS SUPPORTED BY BOTH ITS
PREDECESSOR AND THE 00Z HIGH RESOLUTION EUROPEAN MODEL. BOTH THE
10/00Z GFS AND THE ECMWF RETROGRADE THE LOW TODAY, AND THEN BRING
THE LOW NORTH-NORTHWESTWARD INTO THE DELMARVA AREA TONIGHT, AND
THEN NORTHWARD INTO SOUTHERN NEW JERSEY FRIDAY INTO FRIDAY NIGHT
BEFORE SHIFTING THE LOW OFF TO THE NORTHEAST SATURDAY. THIS
SIMILAR SCENARIO LENDS AT LEAST SOME CONFIDENCE IN THE LOW LEVEL
SOLUTION. TWO THINGS ARE APPARENT:

FIRST, BANDED RAIN WILL BE OCCURRING TODAY AND TONIGHT TO THE NORTH
OF THE LOW LEVEL CIRCULATION, AND WITH DECREASING STABILITY, THE
OFFSHORE CONVECTION WELL SOUTH-SOUTHEAST EARLY THIS MORNING IS
LIKELY TO APPROACH AND COULD OCCUR OVER LAND THIS AFTERNOON AND
TONIGHT. SPC HAS KEPT OUR AREA IN A SEE TEXT AREA TODAY. THE
ISOLATED OR SLIGHT CHANCE MENTIONS OF CONVECTION WERE RETAINED.
SEE THE HYDROLOGY SECTION BELOW FOR MORE INFORMATION ON RAIN.

SECOND, THE GRADIENT WILL BECOME NOTABLY STRONG TODAY AND INTO EARLY
TONIGHT. THIS IS THE SECOND MORNING WHERE THE GFS 925 HPA WINDS HAVE
BEEN AROUND 45 KNOTS JUST OFFSHORE AND OVER LAND. THERE HAVE EVEN
BEEN A COUPLE OF 50 KNOTTERS. ALTHOUGH THE BEST WINDS ARE NOT LIKELY
TO MAKE IT TO THE SURFACE INLAND WHERE FRICTIONAL AND STABILITY
EFFECTS WILL HOPEFULLY BE IN PLAY, COASTAL LOCATIONS MAY JUST REACH
WIND ADVISORY TERRITORY. IT LOOKS TO BE MARGINAL, BUT IT WAS FELT
BETTER TO ISSUE THE ADVISORY FOR PUBLIC SERVICE. SO, SOUTHERN AREAS
WILL BEGIN TO SEE GUSTY WINDS THIS MORNING. OCEAN CITY MD WAS
ALREADY SEEING GUSTS UP TO AROUND 30 KNOTS. THE WIND ADVISORY WILL
BE IN EFFECT UNTIL 7 PM (TODAY) SOUTH OF LITTLE EGG INLET NEW
JERSEY UNTIL THE GRADIENT DIMINISHES WITH THE NORTHERN ADVANCE OF
THE LOW, AND THEN NORTH OF LITTLE EGG INLET NEW JERSEY FOR THE
AFTERNOON AND EVENING AS THE GRADIENT REMAINS OVER THOSE NORTHERN
ZONES WITH THE LOW/S ADVANCE. GEOGRAPHICALLY, IT WAS DECIDED TO
INCLUDE THE COASTAL STRIP AS WELL AS THE NEXT TIER OF ZONES TO THE
WEST. MIDDLESEX COUNTY NEW JERSEY WAS INCLUDED FOR THE PORTION
NEXT TO RARITAN BAY.

MINIMAL TEMPERATURE INCREASE IS EXPECTED WITH LOTS OF CLOUDS AND
DEVELOPING RAIN TODAY. A BLEND OF GFS AND NAM MOS WAS USED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE LOW STARTS TO FILL SLIGHTLY EARLY TONIGHT, AND WINDS NORTH
ARE EXPECTED TO DIMINISH BELOW WIND ADVISORY CRITERIA, IF THEY DO
INDEED REACH THEM, HENCE THE END OF THE WIND ADVISORY BEFORE
MIDNIGHT NORTH. PRECIPITATION SHOULD STILL BE WIDESPREAD AS THE
LOW EVENTUALLY REACHES THE DELMARVA. PERHAPS OVER FAR SOUTHERN
AREAS MAY BE ABLE TO DROP SOMEWHAT AS THE BEST RAIN BANDS OCCUR
JUST TO THE NORTH.

PROBABILITIES WILL BE LEFT AT LIKELY FOR FRIDAY WITH THE PROXIMITY
OF THE LOW AND ATTENDANT FORCING. CLOUDS WILL REMAIN THROUGHOUT
FRIDAY BUT MAY START TO DIMINISH SOMEWHAT AS WE HEAD INTO THE
WEEKEND.

TEMPERATURES WILL REMAIN ON THE COOLER SIDE AS CONSIDERABLE CLOUD
COVER WILL LIMIT SURFACE HEATING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LOW PRESSURE SYSTEM THAT WILL AFFECT OUR AREA TODAY AND FRIDAY
WILL FINALLY BEGIN TO RECEDE TO THE NORTHEAST SATURDAY AS THE
BLOCKING HIGH FINALLY GIVES GROUND AND MOVES EASTWARD. STILL
UNSETTLED WEATHER MAY MAKE FOR SOME SHOWERS INTO SATURDAY,
ESPECIALLY IN THE MORNING, BUT BETTER CONDITIONS LOOK LIKE THEY WILL
TAKE HOLD AS THE WEEKEND PROGRESSES AS SURFACE HIGH PRESSURE WILL
BUILD FROM THE NORTHWEST SUNDAY AND PERSIST MONDAY. ANOTHER AREA OF
LOW PRESSURE MAY APPROACH THE REGION FROM THE SOUTHWEST TUESDAY, AS
THE GFS CORROBORATES ITS PREVIOUS RUN. STILL, ONLY A SLIGHT CHANCE
PROBABILITY WILL BE USED AT THIS EARLY DATE FOR TUESDAY.

TEMPERATURES ARE FORECAST TO REBOUND A BIT IN THE EXTENDED WITH
HIGHS RETURNING TO NEAR NORMAL READINGS FOR MID SEPTEMBER. HPC
GUIDANCE WAS FOLLOWED, MORE IN LINE WITH GFS, AND BLENDED WITH THE
PREVIOUS FORECAST TO RETAIN SOME CONTINUITY.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SOME WEAK Q-VECTOR CONVERGENCE ALOFT, FRONTOGENESIS NEAR THE SURFACE
AND ISENTROPIC LIFT AT I300 WERE COMBINING TO GENERATE SOME RAIN
OVER THE SOUTHERN THIRD OF THE AREA EARLY THIS MORNING. THIS WAS
AFFECTING THE THREE SOUTHERN TAF SITES. HOWEVER, LOW PRESSURE AT AND
JUST ABOVE THE SURFACE WAS MOVING SLOWLY WEST FROM OFF THE MID
ATLANTIC COAST AND WAS PULLING IN SOME DRIER AIR. THIS WAS HELPING
TO KEEP VISIBILITIES DOWN SOUTH IN THE VFR RANGE IN ALL BUT THE
HEAVIEST POCKETS OF RAIN, AND IT WAS GENERATING VFR CONDITIONS
ELSEWHERE. THE MODELS ALL AGREE THAT THIS IS A SHORT LIVED
PHENOMENON, AS THE FACTORS RESPONSIBLE FOR THE AREAS OF RAIN OVER
THE SOUTH ARE EXPECTED TO STRENGTHEN AND MOVE NORTH DURING THE
COURSE OF THE DAY AND INTO TONIGHT. WE TRY TO STAY ON THE OPTIMISTIC
SIDE OF GUIDANCE WITH REGARD TO CEILINGS AND VSBYS BECAUSE OF THAT
NORTHEAST WIND, BUT EVERYONE SHOULD AT LEAST SEE A DETERIORATION OF
CONDITIONS FROM VFR TO MVFR, WITH CONDITIONS GENERALLY DETERIORATING
FROM SOUTH TO NORTH.

MODELS AGREE THAT SOME INSTABILITY WILL MOVE INTO AT LEAST THE
SOUTHEASTERN TAF SITES AFTER 00Z FRIDAY, AND WITH THE EXPECTED
FORCING IT MAY BE ENOUGH TO TRIGGER CONVECTION. HOWEVER, THIS IS
TOWARD THE END OF THE TAF PERIOD AND CONFIDENCE IS NOT HIGH ENOUGH
TO INCLUDE CONVECTION AT THIS TIME.

THERE IS SOME QUESTION REGARDING MIXING DOWN OF STRONG EAST TO
NORTHEAST WINDS ALOFT, BUT THE BEST CHANCE OF WINDS GUSTING WELL IN
EXCESS OF 30 KNOTS DURING THE TAF PERIOD IS AT ACY THIS AFTERNOON
INTO EARLY THIS EVENING. EVERYBODY SHOULD SEE A FAIRLY BRISK EAST TO
NORTHEAST SURFACE WIND TODAY.

OUTLOOK...
THE SYSTEM RESPONSIBLE FOR THE CURRENT WEATHER IS SLOW-MOVING IN
NATURE, AND WE MAY BE DEALING WITH MVFR OR WORSE CONDITIONS ON AND
OFF INTO THE EARLY WEEKEND.

&&

.MARINE...
WE CONTINUE TO FORECAST GALE FORCE GUSTS OVER ALL WATERS EXCEPT THE
UPPER BAY IN RESPONSE TO THE GRADIENT BETWEEN SLOW MOVING LOW
PRESSURE ADVANCING ON OUR AREA PUSHING UP AGAINST STRONG HIGH
PRESSURE TO THE NORTH. ALTHOUGH THERE MAY BE A BIT OF A MIXING
PROBLEM IN THIS REGIME, GALE FORCE GUSTS AT THE SURFACE LOOK TO BE A
GOOD BET. WE MAINTAIN THE PRESENT ADVISORIES AND WARNINGS
GEOGRAPHICALLY, AND WE EXTEND THE WARNINGS OUT JUST A BIT IN TIME.
SEAS HAVE COME UP AS FORECAST OVER THE SOUTHERN WATERS, AND WEVE
PUSHED UP OUR FORECAST A BIT FOR THE NORTHERN WATERS PER THE
WAVEWATCH GUIDANCE. AS WAS STATED PREVIOUSLY, WE LIKELY WILL CARRY
SMALL CRAFT ADVISORIES FOR A TIME AFTER WE DROP THE GALES.

THERE IS NOT TERRIBLY GOOD AGREEMENT ON HANDLING OF THE SURFACE
PATTERN FROM 12Z FRIDAY ONWARD, SO CONFIDENCE IN THE FORECAST AFTER
THE FIRST TWO PERIODS DROPS. THIS IS, AS NOTED ABOVE, A SLOW-MOVING
SYSTEM, BUT OUR PRESENT FORECAST STARTS TO CALM THINGS IN EARNEST ON
FRIDAY.

CONDITIONS OVER THE WATERS SHOULD CONTINUE TO IMPROVE OVER THE
WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK.

&&

.HYDROLOGY...
THE LATEST MODEL RUN CONTINUES THE IDEA OF HAVING THE HEAVIER AND
MORE WIDESPREAD RAIN THIS AFTERNOON AND INTO TONIGHT. 3 HOUR FLASH
FLOOD AND HEADWATER GUIDANCE STILL DICTATES THAT 2.5 TO 3 INCHES OF
RAIN IS NEEDED BEFORE FLOODING PROBLEMS BEGIN. EVEN 1 HOUR FFG AND
HEADWATER GUIDANCE SHOW OVER 2 INCHES WILL BE GENERALLY NEEDED FOR
FLOODING. UNLESS SIGNIFICANT TRAINING OCCURS, THESE RAIN AMOUNTS
ARE UNLIKELY, BUT THERE ARE STILL SOME SCARY OMEGA BULLS EYES THIS
AFTERNOON AND EARLY TONIGHT, WITH SOME HEALTHY RAIN AMOUNTS. HPC
QPF WAS HELPFUL AND USED, THE HEAVIEST RAIN AMOUNTS ARE STILL
THOUGHT TO BE OVER SOUTHERN NEW JERSEY AND THE DELMARVA, SO WE
WILL CONTINUE TO HOLD OFF ON ISSUING A FLOOD WATCH WITH THIS
PACKAGE BUT WILL KEEP THE MENTION OF POSSIBLE HEAVY RAIN IN THE
HWO. GENERALLY SPEAKING 1 OR 2 INCHES, AND LOCALLY 3 INCHES, OF
RAIN IS EXPECTED WITH THIS EVENT.

&&

.TIDES/COASTAL FLOODING...
THE PRESENT EAST TO NORTHEAST FLOW IS FORECAST TO CONTINUE INTO THIS
EVENING OVER ALL WATERS. DEPARTURES ALONG THE COAST HAD RISEN TO A
BIT ON EITHER SIDE OF 1.5 FT AS OF VERY EARLY THIS MORNING, AND
DEPARTURES AT REEDY POINT WELL UP DELAWARE BAY WERE AROUND 1 FT. WE
WILL CONTINUE THE COASTAL FLOOD ADVISORY AS IT IS, AND WE WILL ADD A
MENTION THAT SPOTTY MODERATE FLOODING IS POSSIBLE. THIS IN THE EVENT
THAT DEPARTURES CONTINUE TO INCREASE. MODERATE FLOODING WOULD
DEVELOP IF DEPARTURES CLIMB MUCH ABOVE 2 FT. WE WILL MONITOR THIS
POSSIBILITY. THE HIGH TIDE IN QUESTION IS THE HIGHER HIGH TIDE, AND
IT OCCURS A BIT ON EITHER SIDE OF NOON ALONG THE COAST AND RARITAN
BAY AND A COUPLE OF HOURS LATER, GIVE OR TAKE, OVER ADJACENT BACK
BAYS AND UP DELAWARE BAY.

WE ALSO WILL MONITOR DEVELOPMENTS UP THE TIDAL DELAWARE. DEPARTURES
THERE HAVE A WAY TO GO BEFORE MINOR TIDAL FLOODING BECOMES POSSIBLE.
HIGH TIDE UP THE DELAWARE OCCURS LATER THIS AFTERNOON.

AT PRESENT, THE CHESAPEAKE BAY DOES NOT APPEAR TO BE THREATENED BY
TIDAL FLOODING.

&&

.RIP CURRENTS...
WE WILL CARRY A HIGH RISK OF RIP CURRENTS TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WIND ADVISORY FROM NOON TODAY TO 11 PM EDT THIS EVENING FOR
     NJZ012>014-020-026-027.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 4 PM EDT
     THIS AFTERNOON FOR NJZ012>014-020>027.
     WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NJZ022>025.
DE...COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 4 PM EDT
     THIS AFTERNOON FOR DEZ002>004.
     WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DEZ003-004.
MD...NONE.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ431-452>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT EARLY THIS MORNING FOR
     ANZ450-451.
     GALE WARNING UNTIL 2 AM EDT FRIDAY FOR ANZ450-451.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ430.

&&

SYNOPSIS.../
NEAR TERM.../
SHORT TERM... / MEOLA
LONG TERM...MEOLA /
AVIATION...DELISI
MARINE...DELISI
HYDROLOGY.../
TIDES/COASTAL FLOODING...DELISI
RIP CURRENTS...DELISI
Hazardous weather outlook, Sep 10, 3:38 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 AM EDT THU SEP 10 2009

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-067>071-110900-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
438 AM EDT THU SEP 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-NJZ022-023-110900-
INLAND SUSSEX-ATLANTIC-CAPE MAY-
438 AM EDT THU SEP 10 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-020-027-110900-
MIDDLESEX-WESTERN MONMOUTH-OCEAN-SOUTHEASTERN BURLINGTON-
438 AM EDT THU SEP 10 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-NJZ021-110900-
KENT-CUMBERLAND-
438 AM EDT THU SEP 10 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-110900-
EASTERN MONMOUTH-COASTAL OCEAN-
438 AM EDT THU SEP 10 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-025-110900-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
438 AM EDT THU SEP 10 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

RAIN TODAY AND TONIGHT MAY BE HEAVY AT TIMES. TOTAL RAINFALL AMOUNTS
ARE EXPECTED TO BE BETWEEN 1 AND 3 INCHES. SOME LOCALLY HIGHER
AMOUNTS ARE POSSIBLE IF THUNDERSTORMS OCCUR, OR IF BANDS OF RAIN
OCCUR OVER THE SAME AREAS. THE RECENT DRY WEATHER WILL MAKE IT
HARDER FOR FLOODING TO OCCUR ON AREA STREAMS AND RIVERS. BUT IF
HEAVIER RAIN OCCURS, OR IF IT FALLS DURING A SHORTER PERIOD OF
TIME, THIS MIGHT CAUSE FLOODING ON SOME OF THE MORE VULNERABLE
WATERWAYS. NEVERTHELESS THERE WILL BE PONDING OF WATER ON ROADS
AND HIGHWAYS, IN POOR DRAINAGE AREAS, FIELDS, AND IN LOW-LYING
AREAS. THE RAIN SHOULD START TAPERING OFF DURING FRIDAY.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-452>455-110900-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
438 AM EDT THU SEP 10 2009

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-110900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
438 AM EDT THU SEP 10 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
...GALE WARNING IN EFFECT UNTIL 2 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-110900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
438 AM EDT THU SEP 10 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high surf, 1 high wind. Local standard time, as filed.

High Surf, Delaware Beaches

When
September 10, 5:00 AM EST to September 11, 11:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
September 10, 11:00 PM EST to September 11, 11:00 AM EST
Where
Delaware Beaches forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
September 10, 11:00 PM EST to September 11, 11:00 AM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
September 10, 11:00 PM EST to September 11, 11:00 AM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Wind, Inland Sussex

When
September 11, 2:00 AM EST to 6:00 AM EST
Where
Inland Sussex forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
C-MAN Station
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195979, 195981, 195982, 195983, 195980.